|| Checking for direct PDF access through Ovid
Vascular complications in the course of human immunodeficiency virus (HIV) infection are multifactorial and may be caused by the virus itself or by the related opportunistic infections and neoplasms. Highly active antiretroviral therapy (HAART), which dramatically modifies the natural history of HIV disease, causes in a high proportion of patients a metabolic syndrome that includes body fat redistribution, hypercholesterolaemia, hypertriglyceridaemia and insulin resistance. These effects are particularly evident in patients treated with protease inhibitors (PIs). However, studies on the cardiovascular risk among HIV-infected individuals receiving PIs have not shown a consistent association. The pathogenesis of the HAART-associated metabolic syndrome has not been completely elucidated, but there is growing evidence that a synergistic effect between PIs and nucleoside reverse transcriptase inhibitors might play a significant role. All HIV-infected patients candidate to antiretroviral therapy and patients already under treatment should undergo an assessment that includes the evaluation of the cardiovascular risk with the available guidelines.